Hail, Hale
- When
- June 4, 3:05 PM CST
- Where
- Hale County, 0.9 mi SW of Hale Center
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.060, -101.840
The Hale Center EMC estimated quarter size hail. No damage was reported.
Moisture trapped beneath a developing ridge of upper high pressure combined with strong daytime heating to fuel the development of numerous thunderstorms. Although wind shear was minimal, very strong instability led to several of these storms becoming strong while growing into multicellular clusters and lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Moisture trapped beneath a developing ridge of upper high pressure combined with strong daytime heating to fuel the development of numerous thunderstorms. Although wind shear was minimal, very strong instability led to several of these storms becoming strong while growing into multicellular clusters and lines. Some of these storms produced large hail, high winds and even one very brief EF0 tornado. The large coverage of these slow-moving storms proved very beneficial to South Plains residents and farmers as a widespread rain event had not occurred since early spring.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 4, 11:37 AM CST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1237 PM CDT MON JUN 4 2012 .AVIATION... ISSUE THIS TAF CYCLE WILL BE TSRA POTENTIAL AT BOTH TAF SITES LATE THIS AFTN AND OVERNIGHT. APPEARS BEST CHANCE LATE AFTN WILL BE ALONG A WEAK FRONTAL BOUNDARY NEAR KLBB. THEN OVERNIGHT WILL SEE A LINGERING POTENTIAL FOR SCATTERED SHRA AND TSRA. HAVE HIGHLIGHTED THE BEST CHANCE WITH A PROB30 CENTERED EITHER SIDE OF 06Z. COULD BE BRIEF MVFR CONDITIONS OR LOWER SHOULD ANY TSRA EFFECT EITHER TAF SITE. OTHERWISE VFR CONDITIONS EXPECTED THROUGH THE PERIOD. && .PREV DISCUSSION... /ISSUED 1156 AM CDT MON JUN 4 2012/ UPDATE... WILL MAKE SOME ADJUSTMENTS TO THE AFTERNOON AND OVERNIGHT FCST BASED ON 12Z ANALYSIS AND MODEL OUTPUT...MAINLY WITH RESPECT TO POPS. UPPER LEVEL RIDGE AXIS STILL LOCATED TO THE WEST OF THE FCST AREA WITH A NORTHERLY COMPONENT TO THE WINDS ABOVE ABOUT 600 MB AND A GENERALY SOUTHEASTERLY FLOW BELOW THAT. 12Z OBSERVED 700 MB TEMP TRENDS WERE DOWNWARD WITH THE GREATEST 12 HOUR COOLING OCCURRING AT AMA VS MAF. MODELS SHOW THAT TREND TO CONTINUE TODAY. ALSO ANALYZED A MID AND UPPER TROUGH EXTENDING FROM ERN NM ACROSS THE PANHANDLE AND SOUTH PLAINS REGION NEWD TOWARD THE MID-MISSOURI VALLEY. MODEL OUTPUT AND PROGGED SOUNDINGS SUGGEST THIS WEAKNESS IN THE HEIGHTS AND ASSOCIATED COOLING ALOFT WILL HELP TO DESTABILIZE THE AREA THIS AFTERNOON. 12Z RUNS OF THE NAM AND GFS AS WELL AS THE 06Z TTU-WRF SUGGEST TWO AREAS OF INITATION LATE AFTN. ONE IS ALONG A WEAK SFC TROUGH OR FRONTAL BOUNDARY THAT AT 16Z EXTENDED FROM ABOUT PLAINS TO LUBBOCK TO THE ERN PANHANDLE WHERE BACKING WINDS EAST OF THE BOUNDARY SMEAR ANY DISCONTINUITY IN THE WIND FIELD. BETTER /ALBEIT STILL WEAK/ LOW LEVEL CONVERGENCE IS EXPECTED THIS AFTN ALONG THE WRN AND CENTRAL PORTIONS OF THIS BOUNDARY /GENERALLY SRN SOUTH PLAINS ALONG AND SOUTH OF HWY 114/ WITH INITIATION PROGGED BTWN 21Z AND 00Z. WEAK FLOW THROUGH THE TROPOSPHERE SUGGEST A LACK OF ORGANIZATION GENERALLY FAVORING PULSE TYPE MULTICELLULAR STORMS WITH A PROPAGATION TO THE SE. SECOND AREA OF CONVECTIVE INITIATION IS PROGGED ACROSS THE HIGH TERRAIN OF NERN NM AS MOIST UPSLOPE FLOW AIDS DESTABILIZATION AND PROVIDES LOW LEVEL LIFTING MECHANISM... AGAIN WITH MULTICELLULAR ACTIVITY MOVING EWD INTO THE PANHANDLE AND POSSIBLY AS FAR SOUTH AS THE NWRN QUADRANT OF THE FCST AREA. PREVIOUS FCST HANDLED THIS SCENARIO PRETTY WELL...BUT WITH INITIATION LOOKING MOST LIKELY BEFORE 00Z HAVE NUDGED POPS UPWARD FOR THIS AFTN THEN SHIFTING BETTER RAIN CHANCES SEWD TOWARD THE SRN ROLLING PLAINS AS WELL AS A SMALL INCREASE IN POPS THIS EVENING ACROSS THE NWRN ZONES. AS FOR SVR POTENTIAL IT APPEARS BEST INSTABILITY WILL BE PRESENT THIS AFTERNOON ACROSS THE ROLLING PLAINS DECREASING TOWARD THE WEST... ALTHOUGH MIXING OF LOWER DEW POINT AIR TO THE SFC SHOULD BE MARKEDLY LESS THAN LAST SEVERAL DAYS WITH THE MOIST NEWD WINDS BEHIND THE SFC BOUNDARY. BEST COMBINATION OF FORCING AND INSTABILITY MAY END UP BEING NEAR AND SHORTLY AFTER INITATION EXPECTED ACROSS THE SRN SOUTH PLAINS. HOWEVER...WEAK SHEAR SUGGESTS CAPE OF 1500 J/KG WILL BE RELEASED THROUGH PULSE STORMS SOME OF WHICH COULD BECOME BRIEFLY SEVERE. FURTHER NORTH TOWARD THE SOUTHWESTERN PANHANDLE WHERE STORMS WOULD BE MORE ELEVATED IN NATURE...BRIEF SEVERE WIND GUSTS WILL BE POSSIBLE. PREV DISCUSSION... /ISSUED 648 AM CDT MON JUN 4 2012/ AVIATION... THOUGH VFR CONDITIONS EXPECTED TO PREVAIL...MAIN AVIATION CONCERN WILL BE PROSPECTS FOR LATE AFTERNOON AND OVERNIGHT THUNDERSTORM ACTIVITY AT BOTH TERMINALS. ENHANCED DOWNDRAFT POTENTIAL WILL EXIST WITH THE INITIAL ACTIVITY THOUGH SCATTERED SHOWERS/STORMS ARE EXPECTED WELL INTO THE OVERNIGHT HOURS. PREV DISCUSSION... /ISSUED 422 AM CDT MON JUN 4 2012/ SHORT TERM... BLOCKING RIDGE CONTINUES TO EXIST ACROSS THE CENTRAL CONUS WITH A WEAKNESS PERSISTING IN THAT RIDGE FROM OUR CWFA NORTHEASTWARD. POLAR JET REMAINS WELL NORTH EXTENDING FROM NORCAL UP TO THE CANADIAN PRAIRIES THENCE BACK DOWN TOWARD THE MID-ATLANTIC COAST. NARROW RIBBON OF WEAK VORTICITY IS PROGGED TO SLOWLY PUSH SOUTH AND SOUTHWEST FROM CENTRAL OKLAHOMA BACK INTO WESTERN COLORADO WITH MILD SFC-H7 FRONTOGENETICAL FORCING. THUS...ONCE AGAIN...WE WILL HAVE PROSPECTS FOR LATE AFTERNOON THUNDERSTORMS. DRYLINE WILL REMAIN OUT WEST TODAY AS SFC FRONT BRINGS A RETURN OF UPSLOPE ENERLY WINDS. ALL THIS SAID...WILL INCREASE POPS AREAWIDE THIS AFTERNOON AND EVENING SHEAR WILL BE QUITE WEAK TODAY ONCE AGAIN AND WHILE SUFFICIENT INSTABILITY WILL EXIST OUT EAST WITH CAPES IN EXCESS OF 2K J/KG STORM ORGANIZATION WILL BE DIFFICULT AND WILL LEAVE OUT SPECIFIC MENTION OF SVR IN GRIDS THOUGH THE OCCASIONAL STORM VERY WELL MAY PULSE TO STRONG OR SEVERE LEVELS. WINDS TO 60 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS AS WELL AS HAIL PERHAPS UP TO HALF DOLLAR SIZE. STORMS SHOULD PERSIST WELL INTO THE OVERNIGHT HOURS AS AIRMASS CONTINUES TO BECOME MORE JUICY. THOUGH THERE IS SOME INDICATION THAT HEAT BURSTS MAY BE POSSIBLE AS STORMS DISSIPATE. LONG TERM... CONTINUED FCST OF CHC POPS TUE AND WED AS MOIST UPSLOPE FLOW...WEAK CAP...WEAK FORCING WITH WEAKNESS IN RIDGE ARGUE IN FAVOR OF SCATTERED THUNDERSTORMS. MODELS SEEM TO AGREE ALTHOUGH EXACT PLACEMENT OF PRECIPITATION IS NOT CLEAR. COULD SEE CONSIDERABLE AMOUNT OF CONVECTIVE COVERAGE INTO THURSDAY ALLTHOUGH KEPT POPS IN SLGT CHC CATEGORY FOR NOW. INDICATIONS OF BUILDING RIDGE FROM WEST BY THURSDAY WITH WARMER TEMPS ALOFT PROBABLE. WEAKNESS IN RIDGE ALSO MOVES EAST OF THE REGION BY THE WEEKEND. CERTAINLY SEE TREND OF MODELS BACKING OFF CONVECTIVE COVERAGE BY FRIDAY AND SATURDAY WITH WARMER MID LEVEL TEMPS FOR THE WEEKEND. SW FLOW ALOFT EXPECTED TO INCREASE BY SUNDAY WITH DRYLINE TIGHTENING UP ACROSS WEST TEXAS...AS UPPER LOW AND ASSOCIATED TROUGH MIGRATE EASTWARD ACROSS THE NORTHERN ROCKIES. ISOLATED STORMS LIKELY ALONG DRYLINE THEN BUT TOO MUCH UNCERTAINTY WITH STRENGTH OF CAP...THUS WILL LEAVE POPS BELOW MENTION FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 95 62 84 64 85 / 30 40 30 30 30 TULIA 92 63 86 64 84 / 30 40 30 30 30 PLAINVIEW 94 64 87 63 85 / 30 40 30 30 30 LEVELLAND 96 64 84 64 88 / 40 30 30 40 30 LUBBOCK 95 66 85 65 86 / 40 40 30 40 30 DENVER CITY 98 65 86 65 88 / 30 30 30 40 30 BROWNFIELD 98 66 85 64 88 / 40 40 30 40 30 CHILDRESS 94 69 89 68 85 / 30 40 30 30 30 SPUR 97 68 87 68 85 / 40 50 30 40 30 ASPERMONT 100 70 87 69 84 / 40 50 30 40 30 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT MON JUN 4 2012 TXZ021>044-051630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1130 AM CDT MON JUN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING. DAYTIME HEATING WILL COMBINE WITH ADEQUATE LOW LEVEL MOISTURE TO RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON...INITIALLY ALONG A WEAK FRONTAL BOUNDARY ACROSS THE SOUTH PLAINS. ADDITIONAL SCATTERED STORM DEVELOPMENT IS EXPECTED ACROSS MOST OF THE OUTLOOK AREA INTO THE EVENING HOURS. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH WIND GUSTS UP TO 65 MPH AND HAIL UP TO THE SIZE OF HALF DOLLARS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 300 PM CDT MON JUN 4 2012 TXZ027-028-033-034-042015- BAILEY-COCHRAN-HOCKLEY-LAMB- 300 PM CDT MON JUN 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...HOCKLEY...LAMB AND BAILEY COUNTIES... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF MORTON...MOVING WEST AT 10 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3363 10282 3395 10295 3403 10262 3376 10249 TIME...MOT...LOC 2000Z 070DEG 8KT 3383 10275 JW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT MON JUN 4 2012
TXZ027-033-042045-
BAILEY-COCHRAN-
319 PM CDT MON JUN 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN AND BAILEY COUNTIES...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF MORTON...MOVING SOUTHWEST AT 10
MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3391 10304 3397 10277 3375 10262 3354 10298
3373 10305
TIME...MOT...LOC 2018Z 059DEG 10KT 3382 10279The Lubbock radar (KLBB), 45 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
The Hale Center EMC estimated quarter size hail. No damage was reported.
Relayed by the Hale Center EMC.
Four utility poles were snapped along U.S. Highway 62/82.
Measured by a Texas Tech University West Texas mesonet station.
Golf ball size hail was reported by a storm chaser. No damage was reported.
A COOP Observer reported several trees downed at Pitchfork Ranch.
A brief tornado located about two miles southwest of Crosbyton was photographed by a storm chaser. NWS radar indicated a short-lived, low-level mesocyclone that developed along the northwest edge of an apparent surging gust front. The increased cyclonic shear to the left of the gust front's motion was likely stretched vertically and produced the brief EF0 tornado. No damage survey was conducted as the tornado was only in progress for less than one minute over open land.
Measured by a Texas Tech University West Texas mesonet station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377147, 377148, 377149, 377150, 377151, 377152, 377155, 377157.